Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 323, NWS Austin/San Antonio, TX

October 5, 2004Kinney County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Oct 5, 2004, 6:41 AM CDT for Kinney County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2004, 6:41 AM CDT (11:41 UTC)
Expired
Oct 5, 2004, 8:45 AM CDT
In force
2 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Kinney County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 11.7 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2556 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2556 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 051144
FFWSAT
TXC271-051345-
/X.NEW.KEWX.FF.W.0024.041005T1141Z-041005T1345Z/
/0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
641 AM CDT TUE OCT 5 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS EXTENDED THE...

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  KINNEY

* UNTIL 845 AM CDT

* AT 637 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  MODERATE TO HEAVY RAIN OCCURRING OVER KINNEY COUNTY. MOVEMENT WAS
  EAST AT 5 TO 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BRACKETTVILLE AND ALAMO VILLAGE.

LAW ENFORCEMENT HAS REPORTED WATER OVER THE ROAD ON HIGHWAY 277 SOUTH
AND ON 674.  

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
- DONT DROWN.

LAT...LON 2918 10071 2911 10017 2959 10016 2961 10065

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 5, 5:07 AM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Oct 5, 5:07 AM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
457 AM CDT TUE OCT  5 2004

.UPDATE...
MESOSCALE CONVECTIVE VORTEX (MCV) HAS DEVELOPED OVER MAVERICK
COUNTY. SWIRL AND FEEDER BANDS PROMINENT ON KDFX RADAR.  THIS
INDICATES LIKELIHOOD OF HEAVY RAINS OVER MAVERICK COUNTY FOR THE NEXT
COUPLE OF HOURS.

&&

.PREV DISCUSSION...
VERY WET SCENARIO NEXT SEVERAL DAYS.  WILL POST FLASH FLOOD WATCH
FOR ENTIRE CWA THROUGH 4 PM WEDNESDAY.  WATCH WILL LIKELY NEED TO BE
EXTENDED INTO THURSDAY.  FRONTAL BOUNDARY ACROSS THE HILL COUNTRY...
GOOD MOISTURE SUPPLY...AND UPPER LEVEL IMPULSES WILL COMBINE TO
PRODUCE THE FLASH FLOOD AND FLOOD THREAT.  A SURFACE WAVE DEVELOPING
ON THE FRONT ONCE IT MOVES INTO THE GULF THURSDAY WILL AGGRAVATE THE
HEAVY RAIN POTENTIAL THEN.  WEATHER IMPROVEMENT SHOULD START FRIDAY
WITH QUITE PLEASANT CONDITIONS IN STORE FOR EARLY NEXT WEEK. THE WET
WEATHER WILL SUPPRESS TEMP RANGES THROUGH FRIDAY. COOLER NIGHTS EARLY
NEXT WEEK WITH HIGHS NEAR NORMAL.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

03/13
Hazardous weather outlook, Oct 5, 5:41 AM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
541 AM CDT TUE OCT 5 2004

TXZ171>173-183>194-202>209-217>225-228-061100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
541 AM CDT TUE OCT 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY.
A FLASH FLOOD WATCH IS IN EFFECT THROUGH 4 PM WEDNESDAY FOR ALL OF
SOUTH CENTRAL TEXAS AND THE HILL COUNTRY. A SERIES OF UPPER LEVEL
DISTURBANCES IN THE WESTERLY FLOW ALOFT WILL INTERACT WITH TROPICAL
MOISTURE ADVECTING NORTHWARD FROM THE WESTERN GULF OF MEXICO TO
PRODUCE HEAVY RAINFALL. OUTFLOW BOUNDARIES AND A WEAK FRONTAL
BOUNDARY OVER CENTRAL TEXAS WILL SERVE AS A FOCUS FOR THUNDERSTORM
DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE THREAT FOR HEAVY RAINFALL AND FLASH FLOODING WILL CONTINUE
THROUGH THURSDAY. RAIN CHANCES WILL DIMINISH FRIDAY AS TROPICAL
MOISTURE SHIFTS EASTWARD INTO SOUTHEAST TEXAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Oct 5, 3:56 AM CDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
356 AM CDT TUE OCT 5 2004

TXZ183>185-202-203-217-218-228-050851-
DIMMIT-EDWARDS-KINNEY-MAVERICK-REAL-UVALDE-VAL VERDE-ZAVALA-
356 AM CDT TUE OCT 5 2004

...FLASH FLOOD WARNING IN EFFECT UNTIL 500 AM FOR VAL VERDE COUNTY...
...FLASH FLOOD WARNING IN EFFECT UNTIL 615 AM FOR MAVERICK COUNTY...
...FLASH FLOOD WARNING IN EFFECT UNTIL 645 AM FOR KINNEY COUNTY...

A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT FOR ALL OF SOUTH
CENTRAL TEXAS AND THE HILL COUNTRY UNTIL 4 PM WEDNESDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Oct 5, 5:02 AM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
502 AM CDT TUE OCT 5 2004

TXZ183>185-202-203-217-218-228-051100-
DIMMIT-EDWARDS-KINNEY-MAVERICK-REAL-UVALDE-VAL VERDE-ZAVALA-
502 AM CDT TUE OCT 5 2004

...FLASH FLOOD WARNING HAS EXPIRED FOR VAL VERDE COUNTY...
...FLASH FLOOD WARNING IN EFFECT UNTIL 615 AM FOR MAVERICK COUNTY...
...FLASH FLOOD WARNING IN EFFECT UNTIL 645 AM FOR KINNEY COUNTY...

A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT FOR ALL OF SOUTH
CENTRAL TEXAS AND THE HILL COUNTRY UNTIL 4 PM WEDNESDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Oct 5, 6:10 AM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
610 AM CDT TUE OCT 5 2004

TXZ183>185-202-203-217-218-228-051200-
DIMMIT-EDWARDS-KINNEY-MAVERICK-REAL-UVALDE-VAL VERDE-ZAVALA-
609 AM CDT TUE OCT 5 2004

...FLASH FLOOD WARNING IN EFFECT UNTIL 900 AM FOR MAVERICK
   COUNTY...
...FLASH FLOOD WARNING IN EFFECT UNTIL 645 AM FOR KINNEY
   COUNTY...

A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT FOR ALL OF SOUTH
CENTRAL TEXAS AND THE HILL COUNTRY UNTIL 4 PM WEDNESDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Oct 5, 6:24 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
624 AM CDT TUE OCT 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      EAGLE PASS              28.71N 100.49W
10/05/2004                   MAVERICK           TX   LAW ENFORCEMENT

            HOME EVACUATIONS IN EAGLE PASS. SEVERAL ROADS CLOSED IN
            TOWN.

&&

JME

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 9:58 PM CDTFlash Flood WarningEWXVal Verde4 hr
Oct 5, 1:55 AM CDTFlash Flood WarningEWXVal Verde3 hr
Oct 5, 3:12 AM CDTFlash Flood WarningEWXMaverick3 hr
Oct 5, 3:45 AM CDTFlash Flood WarningEWXKinney3 hr
Oct 5, 5:59 AM CDTFlash Flood WarningEWXMaverick3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.